Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 112, NWS Morristown, TN

July 11, 2000Blount County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 11, 2000, 7:07 PM EDT for Blount County, Tennessee. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 2000, 7:07 PM EDT (23:07 UTC)
Expired
Jul 11, 2000, 7:30 PM EDT
In force
23 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Blount County, TN

The radar

The Knoxville radar (KMRX), 71 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 7:20 PM EDTThunderstorm WindMaryville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2558 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

391 
WUUS54 KMRX 112307
SVRMRX
TNC009-112330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
707 PM EDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EASTERN TENNESSEE

* UNTIL 730 PM EDT

* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ALCOA...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILDWOOD AROUND 720 PM EDT
  WALLAND AROUND 730 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$

LAT...LON 3593 8396 3579 8410 3558 8383 3575 8365

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:43 PM EDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 11, 3:43 PM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM EDT TUE JUL 11 2000

S/W TAPPING INTO MODERATE INSTABILITY NORTH OF THE CUMBERLAND PLATEAU
OVER SOUTHEAST KENTUCKY ATTM...WITH RAPID DEVELOPMENT OF THUNDERSTORM
COMPLEX OBSERVED. THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE AS
THE COMPLEX MOVES SOUTHEAST INTO MODERATE TO HIGH INSTABILITIES (CAPE
3500 J/KG AND LI/S ~ -10). FOR TONIGHT...THE THUNDERSTORMS COMPLEX
IS EXPECTED TO EVOLVE INTO AN MCS...SO WILL SIGNIFICANTLY INCREASE
POPS IN THE CENTRAL AND NORTHERN FORECAST AREA...AND MENTION SEVERE
POSSIBLE IN MRX COUNTIES BORDERING KENTUCKY. ALSO...RAIN HEAVY AT
TIMES WILL BE MENTIONED WHERE HAVE 70 POP OR BETTER (PW/S GETTING
CLOSE TO 2.00 INCHES IN THESE AREAS).

WEDNESDAY...THE FRONTAL BOUNDARY IS EXPECTED TO GET INTO THE FORECAST
AREA...AND CONTINUE TO SLOWLY SINK SOUTHWARD. DO NOT EXPECT TO SEE
WIDESPREAD CONVECTIVE PRECIPITATION DURING THE LATE MORNING INTO THE
EARLY AFTERNOON. HOWEVER...SUSPECT THAT A THUNDERSTORM COMPLEX WILL
FORM IN THE FORECAST AREA BY LATE AFTERNOON...AS SUGGESTED BY THE ETA
(THE FAVORED MODEL WITH THIS WEATHER PATTERN SO FAR). CHANCE POPS
ADVERTISED.

WEDNESDAY NIGHT...BUMPED UP THE POPS AS MCS ACTIVITY EXPECTED IN THE
SOUTH...POSSIBLY CENTRAL SECTIONS (DEPENDENT ON AFTERNOON RECOVERY).
IT APPEARS THAT THE SOUTHERN FORECAST AREA WILL BE THE PRIME TARGET
AS ETA-BASED INSTABILITIES AT 00Z ARE QUITE HIGH (CAPES ~ 3500 TO
4000 J/KG AND LI/S -5 TO -10, DEPENDENT ON RECOVERY). NORTH OF THE
FRONTAL BOUNDARY...IN THE NORTHERN FORECAST AREA...A MORE STABLE
ENVIRONMENT AND NORTHERN SURFACE FLOW SUBSTANTIAL A LOWER POP.

LOOKS LIKE MORE STABLE AIR WILL FINALLY WORK IN BY THE WEEKEND...
WITH NO POP/S MENTIONED ON SUNDAY.

FCSTID = 4
CHA   74  92  73  90 /  40  40  60  40
TYS   72  90  70  88 /  70  40  50  40
TRI   68  85  64  84 /  70  40  40  30
OQT   70  90  69  87 /  70  40  50  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Special weather statement, Jul 11, 1:16 PM EDT, 5 hours 51 minutes before
NCZ060-111725-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
116 PM EDT TUE JUL 11 2000

TEST...TEST...TEST...TEST...
Special weather statement, Jul 11, 1:21 PM EDT, 5 hours 46 minutes before
NCZ061-111730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
121 PM EDT TUE JUL 11 2000

...TEST...TEST...TEST...TEST...
Special weather statement, Jul 11, 1:54 PM EDT, 5 hours 13 minutes before
NCZ061-111815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
154 PM EDT TUE JUL 11 2000

...TEST...TEST...TEST...TEST..
Special weather statement, Jul 11, 3:05 PM EDT, 4 hours 2 minutes before
NCZ061-111915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT TUE JUL 11 2000

...TEST...TEST...TEST...TEST...
Special weather statement, Jul 11, 3:17 PM EDT, 3 hours 50 minutes before
NCZ060-111931-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT TUE JUL 11 2000

TEST...TEST...TEST...TEST...

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:12 AM EDTSevere Thunderstorm WarningMRXSullivan33 min
Jul 11, 2:12 AM EDTSevere Thunderstorm WarningMRXJohnson33 min
Jul 11, 6:19 PM EDTFlash Flood WarningMRXGreene3 hr
Jul 11, 7:30 PM EDTSevere Thunderstorm WarningMRXBlount45 min
Jul 11, 7:43 PM EDTFlash Flood WarningMRXBlount3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.